Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP or No PEP
Dec 5, 2012

I am a nurse anesthetist and was recently exposed to a neuromonitoring electrode subdermal needle that was placed in the palm of the patients hand during surgery. This is a very small closed needle. As I went to reposition the patients hand I was stuck in my finger. This needle penetrated through my glove. At first the puncture site did not bleed but after I applied pressure I encouraged bleedidng. I immediately notified the technician doing the neuromonitoring and they advised me that there was no visible blood on the patients palm where the needle had dislodged. The bad part of the story is the patient has been HIV positive for 10 years. They are compliant with their antiviral medications and had been known to have an "undetected" viral load. I was immediately treated in the ER and began PEP within 2 hours of exposure. Combivir and Crixivan to be exact. Luckily the patient had a negative hepatitis profile and we sent out an HIV1 RNA. The results showed today a viral load of 40. I cannot tolerate the PEP medications as I am suffering from severe nausea and vomiting even with treatment with IM Zofran. Considering the needle was closed (small solid 30 gauge), no visible blood on device or patients hand, went through my glove, superficial puncture, and their viral load is 40, would I be making a mistake by stopping PEP? I have been taking it for 10 days.

Response from Dr. Young

Hi and thanks for posting.

Seems like your exposure was a relatively low-risk one, particularly owing to the facts that the source patient had a very very low viral load, it was a solid needle, not in a blood vessel, and your wound was superficial.

While it's understandable why you might initiate PEP, given the severity of your side effects from PEP (by the way, this is now considered an outdated PEP regimen), I vote in favor of stopping.

You should still get the scheduled follow up laboratory monitoring.

I hope that helps and wish you well, BY



Previous
Anxiety
Next
Please help me interpret my herpes type I &II test result.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement